Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 10 (2014), 078, 9 pages      arXiv:1407.6458

Some Noncommutative Matrix Algebras Arising in the Bispectral Problem

F. Alberto Grünbaum
Department of Mathematics, University of California, Berkeley, CA 94720 USA

Received May 01, 2014, in final form July 17, 2014; Published online July 24, 2014

I revisit the so called ''bispectral problem'' introduced in a joint paper with Hans Duistermaat a long time ago, allowing now for the differential operators to have matrix coefficients and for the eigenfunctions, and one of the eigenvalues, to be matrix valued too. In the last example we go beyond this and allow both eigenvalues to be matrix valued.

Key words: noncommutative algebras; bispectral problem.

pdf (296 kb)   tex (17 kb)


  1. Bergvelt M., Gekhtman M., Kasman A., Spin Calogero particles and bispectral solutions of the matrix KP hierarchy, Math. Phys. Anal. Geom. 12 (2009), 181-200, arXiv:0806.2613.
  2. Boyallian C., Liberati J.I., Matrix-valued bispectral operators and quasideterminants, J. Phys. A: Math. Theor. 41 (2008), 365209, 11 pages.
  3. Burchnall J.L., Chaundy T.W., Commutative ordinary differential operators, Proc. London Math. Soc. 21 (1923), 420-440.
  4. Burchnall J.L., Chaundy T.W., Commutative ordinary differential operators, Proc. R. Soc. Lond. Ser. A 118 (1928), 557-583.
  5. Burchnall J.L., Chaundy T.W., Commutative ordinary differential operators. II. The identity $P^n = Q^m$, Proc. R. Soc. Lond. Ser. A 134 (1931), 471-485.
  6. Castro M.M., Grünbaum F.A., The algebra of differential operators associated to a family of matrix-valued orthogonal polynomials: five instructive examples, Int. Math. Res. Not. 2006 (2006), Art. ID 47602, 33 pages.
  7. Duistermaat J.J., Grünbaum F.A., Differential equations in the spectral parameter, Comm. Math. Phys. 103 (1986), 177-240.
  8. Durán A.J., Grünbaum F.A., Orthogonal matrix polynomials satisfying second-order differential equations, Int. Math. Res. Not. 2004 (2004), no. 10, 461-484.
  9. Gohberg I., Kaashoek M.A., Sakhnovich A.L., Canonical systems with rational spectral densities: explicit formulas and applications, Math. Nachr. 194 (1998), 93-125.
  10. Goncharenko V.M., Veselov A.P., Monodromy of the matrix Schrödinger equations and Darboux transformations, J. Phys. A: Math. Gen. 31 (1998), 5315-5326.
  11. Grünbaum F.A., A new property of reproducing kernels for classical orthogonal polynomials, J. Math. Anal. Appl. 95 (1983), 491-500.
  12. Grünbaum F.A., Some new explorations into the mystery of time and band limiting, Adv. in Appl. Math. 13 (1992), 328-349.
  13. Grünbaum F.A., Time-band limiting and the bispectral problem, Comm. Pure Appl. Math. 47 (1994), 307-328.
  14. Grünbaum F.A., Band-time-band limiting integral operators and commuting differential operators, St. Petersburg Math. J. 8 (1997), 93-96.
  15. Grünbaum F.A., Some bispectral musings, in The Bispectral Problem (Montreal, PQ, 1997), CRM Proc. Lecture Notes, Vol. 14, Amer. Math. Soc., Providence, RI, 1998, 31-45.
  16. Grünbaum F.A., Haine L., Some functions that generalize the Askey-Wilson polynomials, Comm. Math. Phys. 184 (1997), 173-202.
  17. Grünbaum F.A., Iliev P., A noncommutative version of the bispectral problem, J. Comput. Appl. Math. 161 (2003), 99-118.
  18. Grünbaum F.A., Jones V.F.R., Zubelli J., On the bimodule structure of the bispectral problem, in preparation.
  19. Grünbaum F.A., Longhi L., Perlstadt M., Differential operators commuting with finite convolution integral operators: some nonabelian examples, SIAM J. Appl. Math. 42 (1982), 941-955.
  20. Grünbaum F.A., Pacharoni I., Tirao J., Matrix valued spherical functions associated to the complex projective plane, J. Funct. Anal. 188 (2002), 350-441, math.RT/0108042.
  21. Grünbaum F.A., Pacharoni I., Tirao J., Matrix valued orthogonal polynomials of the Jacobi type, Indag. Math. (N.S.) 14 (2003), 353-366.
  22. Grünbaum F.A., Pacharoni I., Zurrian I., Time and band limiting in a noncommutative context, in preparation.
  23. Grünbaum F.A., Tirao J., The algebra of differential operators associated to a weight matrix, Integral Equations Operator Theory 58 (2007), 449-475.
  24. Harnad J., Kasman A. (Editors), The bispectral problem, CRM Proceedings & Lecture Notes, Vol. 14, Amer. Math. Soc., Providence, RI, 1998.
  25. Krein M., Infinite $J$-matrices and a matrix-moment problem, Doklady Akad. Nauk SSSR 69 (1949), 125-128.
  26. Krein M.G., Fundamental aspects of the representation theory of Hermitian operators with deficiency index $(m,m)$, Amer. Math. Soc. Translations Ser. II, Vol. 97, Amer. Math. Soc., Providence, RI, 1971, 75-143.
  27. Krichever I.M., Algebraic curves and nonlinear difference equations, Russ. Math. Surv. 33 (1978), no. 4, 255-256.
  28. Mumford D., An algebro-geometric construction of commuting operators and of solutions to the Toda lattice equation, Korteweg-de Vries equation and related nonlinear equation, in Proceedings of the International Symposium on Algebraic Geometry (Kyoto Univ., Kyoto, 1977), Kinokuniya Book Store, Tokyo, 1978, 115-153.
  29. Perlstadt M., Chopped orthogonal polynomial expansions - some discrete cases, SIAM J. Algebraic Discrete Methods 4 (1983), 94-100.
  30. Perlstadt M., A property of orthogonal polynomial families with polynomial duals, SIAM J. Math. Anal. 15 (1984), 1043-1054.
  31. Sakhnovich A., Zubelli J.P., Bundle bispectrality for matrix differential equations, Integral Equations Operator Theory 41 (2001), 472-496.
  32. Schur I., Über vertauschbare lineare Differentialausdrücke, Sitzungsber. Berl. Math. Ges. 4 (1905), 2-8.
  33. Simons F.J., Dahlen F.A., Spherical Slepian functions on the polar gap in geodesy, Geophys. J. Int. 166 (2006), 1039-1061, math.ST/0603271.
  34. Simons F.J., Dahlen F.A., Wieczorek M.A., Spatiospectral concentration on a sphere, SIAM Rev. 48 (2006), 504-536, math.CA/0408424.
  35. Slepian D., On bandwidth, Proc. IEEE 64 (1976), 292-300.
  36. Slepian D., Some comments on Fourier analysis, uncertainty and modeling, SIAM Rev. 25 (1983), 379-393.
  37. Tirao J., The algebra of differential operators associated to a weight matrix: a first example, in Groups, Algebras and Applications, Contemp. Math., Vol. 537, Amer. Math. Soc., Providence, RI, 2011, 291-324.
  38. Wilson G., Algebraic curves and soliton equations, in Geometry Today (Rome, 1984), Progr. Math., Vol. 60, Birkhäuser Boston, Boston, MA, 1985, 303-329.
  39. Wilson G., Bispectral commutative ordinary differential operators, J. Reine Angew. Math. 442 (1993), 177-204.
  40. Wilson G., Collisions of Calogero-Moser particles and an adelic Grassmannian, Invent. Math. 133 (1998), 1-41.
  41. Wilson G., The complex Calogero-Moser and KP systems, in Calogero-Moser-Sutherland Models (Montréal, QC, 1997), CRM Ser. Math. Phys., Springer, New York, 2000, 539-548.
  42. Zubelli J.P., Differential equations in the spectral parameter for matrix differential operators, Phys. D 43 (1990), 269-287.
  43. Zubelli J.P., Magri F., Differential equations in the spectral parameter, Darboux transformations and a hierarchy of master symmetries for KdV, Comm. Math. Phys. 141 (1991), 329-351.

Previous article  Next article   Contents of Volume 10 (2014)